Wisconsin, 2017

High Wind and Strong Wind in Wisconsin, March 7 to 8, 2017

March 7 to 8, 2017 · NWS GRB · 12 events in 9 counties and zones

A strong low pressure system moved from Ontario to Hudson Bay as high pressure drifted across the southern Mississippi Valley. The pressure difference created high winds across the western Great Lakes for two days.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$5,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A strong low pressure system moved from Ontario to Hudson Bay as high pressure drifted across the southern Mississippi Valley. The pressure difference created high winds across the western Great Lakes for two days. Winds gusted over 45 mph across much of central and northeast Wisconsin for much of the event and gusts near 60 mph were measured at several locations. In some locations the high winds knocked out power; downed, snapped and uprooted trees; and caused roof damage. A couple of semitrailers on I-39 were toppled by the high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 7, 3:17 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 7, 3:17 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
317 PM CST Tue Mar 7 2017

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Wednesday
Issued at 317 PM CST Tue Mar 7 2017

A tight surface pressure gradient associated with strong low
pressure in western Ontario will remain across the forecast area
through Wednesday. Winds should diminish a bit tonight and then
increase once again Wednesday as mixing increases. Have opted to
keep the wind advisory in effect through Wednesday, though speeds
and gusts are expected to be below advisory criteria for a while
during the night. Think winds may be even stronger on Wednesday
than they were today.

Models showed some QPF in the area this afternoon/evening and
SPC had central and eastern Wisconsin in a general risk for
thunder. Radar mosaic of the Plains and western Great Lakes showed
showers moving east and rapidly developing from western Wisconsin
into South Dakota and Nebraska. Have a slight chance for showers
going through this evening to account for them and will be adding
a mention of thunder shortly. We should start to lose the steep
lapse rates around sunset so expect convection to diminish
thereafter. Have a mention of snow showers across northern
Wisconsin later tonight and Wednesday morning in cold cyclonic
flow as the low moves east.

Winds tonight should help to keep temperatures from tanking, but
cold advection will result in much cooler highs on Wednesday.

.LONG TERM...Wednesday Night Through Tuesday
Issued at 317 PM CST Tue Mar 7 2017

Primarily zonal flow remains in place Wednesday night through
Saturday. A high pressure system to the northwest over Alberta
will switch westerly flow over to the north by Thursday morning.
Tranquil and dry conditions are expected as the stationery front
is kept south of the region, stretched across Nebraska and Iowa
to the Wisconsin-Illinois border. The only exception will be a
few light lake effect snow showers over Vilas County during this
period.

A bit of a more tricky situation then develops for the end of the
weekend into Monday as the high pressure system over Canada
weakens, and the low pressure system over the central plains heads
to the region. An extended period of precipitation is expected
over the area Sunday night through Monday as weak warm air
advection enters the region along with a surface trough. The
overall strength of the warm air advection is still variable but
currently not expected to change over precipitation types from
snow to rain until Monday afternoon. Depending on the exact
placement of the center of the low as we get closer, it is
possible to see more mixed precipitation and possibly an earlier
or more extensive switch to rain across the Fox Valley or possibly
no switch if the low retains a more southerly track and we stay
in the cold sector. This potential system will be watched as it
draws closer.

With primarily northerly flow in store for the region through the
next few days and into the weekend, both high and low temperatures
will be a few degrees below normal. Temperatures then return
closer to normal with the weak warm air advection next Monday.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1154 AM CST Tue Mar 7 2017

Strong and gusty surface winds remain a concern today. LLWS is
expected overnight as winds within the first 2000 feet of the
surface increase and veer. More strong and gusty surface winds
are in store during the day on Wednesday as well.

At midday there were still some MVFR ceilings in far northern
Wisconsin but those clouds were on their way out of the state.
Expect VFR conditions to prevail through Wednesday morning, though
SPC had an outlook for general thunder across mainly central and
east central Wisconsin and surface lapse rates were quite steep.
So, cannot rule out thunderstorms but do not feel the chance is
high enough to warrant including in a tempo group.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CST Wednesday for WIZ005-010>013-
018>022-030-031-035>040-045-048>050-073-074.
&&

SHORT TERM.....MG
LONG TERM......Uhlmann
AVIATION.......MG
Hazardous weather outlook, Mar 7, 3:23 PM CST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
323 PM CST Tue Mar 7 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-082130-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
323 PM CST Tue Mar 7 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Southwest winds of 20 to 30 mph with gusts to 45 mph or greater
will continue into the early evening. These gusts could knock
down small branches and make driving large vehicles difficult.
Winds should decrease a bit during the overnight hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Another period of strong winds can be expected on Wednesday.
Gusts up to 50 mph will make isolated power outages possible,
along with ice shoves along eastern Lake Winnebago and western
Door County.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report wind gusts over 40 mph.

LMZ521-522-541>543-082130-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
323 PM CST Tue Mar 7 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Southwest winds will gust to gale force tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Southwest to west winds will gust to gale force Wednesday
morning before subsiding by the evening.

MG/Uhlmann

In the hours before

Local storm report, Mar 7, 4:29 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
429 PM CST TUE MAR 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     SNOW             WAUSAU                  44.96N 89.63W
03/07/2017  U0.0 INCH        MARATHON           WI   TRAINED SPOTTER

            THUNDERSNOW. MINOR ACCUMULATIONS ON GRASSY SURFACES

0426 PM     SNOW             4 NE IOLA               44.54N 89.05W
03/07/2017  U0.0 INCH        WAUPACA            WI   TRAINED SPOTTER

            MINOR ACCUMULATIONS.

0415 PM     SNOW             STEVENS POINT           44.51N 89.56W
03/07/2017  U0.0 INCH        PORTAGE            WI   TRAINED SPOTTER

            SNOWING. MINOR ACCUMULATION.

&&

BERSCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind, 2 strong wind. Local standard time, as filed.

High Wind, Marathon

When
March 7, 4:50 PM CST
Where
Marathon forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

A wind gust to 61 mph was measured at Central Wisconsin Airport, near Mosinee.

High Wind, Oneida

When
March 7, 4:53 PM CST
Where
Oneida forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

A wind gust to 61 mph was measured at Rhinelander-Oneida County Airport.

High Wind, Waushara

When
March 7, 6:52 PM CST
Where
Waushara forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

A wind gust to 59 mph was measured at Wautoma Municipal Airport.

High Wind, Langlade

When
March 7, 11:05 PM CST
Where
Langlade forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

A wind gust to 68 mph was measured near Antigo.

High Wind, Portage

When
March 8, 3:01 AM CST
Where
Portage forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
COOP Observer
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

A wind gust to 60 mph was measured near Plover.

High Wind, Marathon

When
March 8, 4:54 AM CST
Where
Marathon forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

A wind gust to 59 mph was measured at Wausau Downtown Airport.

High Wind, Winnebago

When
March 8, 5:58 AM CST
Where
Winnebago forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

A wind gust to 63 mph was measured at Omro.

High Wind, Wood

When
March 8, 8:51 AM CST
Where
Wood forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

A wind gust to 59 mph was measured at Marshfield Municipal Airport.

Strong Wind, Winnebago

When
March 8, 12:30 PM CST
Where
Winnebago forecast zone
Measured
39 kt (45 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Public
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

A wind gust, estimated at 45 mph, caused the door of a semitrailer to violently swing open and throw a man to the ground. He had been holding onto the door as it swung open. Exact location and time of this event are estimated.

Strong Wind, Portage

When
March 8, 2:13 PM CST
Where
Portage forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Wind gusts measured to 46 mph during the late morning and early afternoon hours of March 8th overturned 2 semitrailers on I-39.

High Wind, Outagamie

When
March 8, 3:23 PM CST
Where
Outagamie forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Winds gusted to an estimated 65 mph at Hortonville downing tree limbs and ripping shingles from the roof of at least one building.

High Wind, Waupaca

When
March 8, 4:20 PM CST
Where
Waupaca forecast zone
Measured
57 kt (66 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

High winds downed, uprooted and snapped pine trees and downed tree limbs in New London. Wind gusts there were estimated to be as high as 66 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683392, 683384, 683404, 683389, 683401, 683391, 683406, 683399, 683435, 683432, 683403, 683402.